Alert archive / Ohio / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 45, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 22, 2024, 9:08 PM EDT for 5 counties in Ohio. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2024, 9:08 PM EDT (01:08 UTC)
- Expired
- May 22, 2024, 9:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Crawford County, OH, Knox County, OH, Marion County, OH, Morrow County, OH, Richland County, OH
The radar
The Cleveland radar (KCLE), 112 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1639 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.9
The text
As transmitted.
292
WUUS51 KCLE 230108
SVRCLE
OHC033-083-101-117-139-230145-
/O.NEW.KCLE.SV.W.0045.240523T0108Z-240523T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
908 PM EDT Wed May 22 2024
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southern Richland County in north central Ohio...
Northeastern Marion County in north central Ohio...
Morrow County in north central Ohio...
Southeastern Crawford County in north central Ohio...
Northwestern Knox County in north central Ohio...
* Until 945 PM EDT.
* At 907 PM EDT, severe thunderstorms were located along a line
extending from near Galion to near Mount Gilead, moving east at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Mansfield, Mount Gilead, Galion, Ontario, Lexington, Crestline,
Cardington, Bellville, Chesterville, Waterford, Butler, Caledonia,
Edison, Fulton, North Liberty, Iberia, and Shauck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4065 8300 4086 8257 4058 8234 4056 8233
4040 8285
TIME...MOT...LOC 0107Z 261DEG 33KT 4071 8271 4054 8278
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Campbell3 follow-up statements
709
WWUS51 KCLE 230119
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
919 PM EDT Wed May 22 2024
OHC033-101-230128-
/O.CAN.KCLE.SV.W.0045.000000T0000Z-240523T0145Z/
Marion OH-Crawford OH-
919 PM EDT Wed May 22 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION AND
SOUTHEASTERN CRAWFORD COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4058 8296 4062 8296 4065 8288 4064 8286
4066 8286 4071 8273 4079 8272 4086 8257
4058 8234 4056 8233 4040 8285
TIME...MOT...LOC 0118Z 244DEG 35KT 4074 8260
$$
OHC083-117-139-230145-
/O.CON.KCLE.SV.W.0045.000000T0000Z-240523T0145Z/
Richland OH-Morrow OH-Knox OH-
919 PM EDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHERN RICHLAND...MORROW AND NORTHWESTERN KNOX COUNTIES...
At 918 PM EDT, a severe thunderstorm was located over Ontario, or
near Mansfield, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Mansfield, Mount Gilead, Ontario, Lexington, Cardington, Bellville,
Chesterville, Waterford, Butler, Edison, Fulton, North Liberty, and
Shauck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4058 8296 4062 8296 4065 8288 4064 8286
4066 8286 4071 8273 4079 8272 4086 8257
4058 8234 4056 8233 4040 8285
TIME...MOT...LOC 0118Z 244DEG 35KT 4074 8260
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Campbell475
WWUS51 KCLE 230133
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
933 PM EDT Wed May 22 2024
OHC083-117-139-230145-
/O.CON.KCLE.SV.W.0045.000000T0000Z-240523T0145Z/
Richland OH-Morrow OH-Knox OH-
933 PM EDT Wed May 22 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR SOUTHERN RICHLAND...NORTHEASTERN MORROW AND NORTHWESTERN KNOX
COUNTIES...
At 933 PM EDT, a severe thunderstorm was located near Mansfield,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
Locations impacted include...
Mansfield, Ontario, Lexington, Fredericktown, Bellville,
Chesterville, Waterford, Butler, North Liberty, and Shauck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4059 8274 4079 8265 4086 8257 4058 8234
4056 8233 4045 8268
TIME...MOT...LOC 0133Z 261DEG 33KT 4076 8242
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Campbell246
WWUS51 KCLE 230137
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
937 PM EDT Wed May 22 2024
OHC083-117-139-230147-
/O.EXP.KCLE.SV.W.0045.000000T0000Z-240523T0145Z/
Richland OH-Morrow OH-Knox OH-
937 PM EDT Wed May 22 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RICHLAND...
NORTHEASTERN MORROW AND NORTHWESTERN KNOX COUNTIES WILL EXPIRE AT 945
PM EDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
LAT...LON 4059 8274 4079 8265 4086 8257 4058 8234
4056 8233 4045 8268
TIME...MOT...LOC 0137Z 261DEG 33KT 4076 8238
$$
CampbellWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:42 PM EDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 22, 7:42 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 742 PM EDT Wed May 22 2024 .SYNOPSIS... A cold front will move slowly across the area this evening and reach the Ohio River by Thursday morning. High pressure will settle across the area for Thursday. The former cold front over the Ohio River will be lifted north as a warm front on Friday. A cold front will move across the area on Saturday. && .NEAR TERM /THROUGH THURSDAY NIGHT/... Mid-level moisture has begun to rebound with the approach of a mid-level shortwave from the Upper Midwest this evening, resulting in thunderstorm coverage to begin increasing along a cold front, draped generally between the I-75 and I-71 corridors in Ohio. Anticipate thunderstorm coverage to gradually increase over the next couple of hours along the cold front as mid-level moisture continues to stream in from the southwest. The environment remains favorable for strong to severe storms this evening with MLCAPE of ~2000 J/kg and slightly higher bulk shear of 35 to 40 knots, especially across northern Ohio. If convective trends continue, could see a severe thunderstorm watch issued at some point, but will continue to monitor. Any severe potential should be confined to mainly a large hail and damaging wind gust threat as low level SRH remains limited. Previous Discussion... A cold front will settle south across the region tonight and more convection may develop this evening before drier and more stable air overspreads the region. Deep shear is 30-40 knots and MLCAPE is > 2500 J/kg with little in the way of a cap but convection has struggled to initiate. There is still a 3-4 hour window for convective initiation before sunset and stabilization occurs. The cold front will become diffuse as it becomes stationary along the Ohio River by Thursday morning. Weak high pressure will build over Lake Erie and northern Ohio on Thursday and produce mainly dry cooler conditions. The front will begin to lift northward Friday evening and a few showers are possible in the southern edge of CWA south of US 30. Overnight lows will be about 10 degrees cooler than last night. Highs on Thursday will be in the upper 70s to lower 80s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The weather pattern looks somewhat unsettled as we head into the upcoming Memorial Day Weekend and the unofficial start to the summer season. Friday is looking like a very nice fair weather day. There will be a ridge of high pressure at the surface extending down from Ontario and across the eastern Great Lakes region on Friday. In the mid and upper levels, there will be a small upper level ridge that will track over the Great Lakes and Upper Ohio Valley regions on Friday as well. Skies will be mostly sunny to partly cloudy on Friday with light winds becoming more southerly late in the day. Afternoon temperatures on Friday will climb back into the lower and middle 80s areawide. The surface flow will be rather light and weak which should allow a lake breeze to develop and try to push inland from the lakeshore later Friday afternoon. A nearly vertically stacked low pressure system both at the surface up through the upper levels will be spinning near the North Central US and southern Canadian border Friday into Saturday. This slow moving system will try to push a weak cold front into the Ohio Valley and Great Lakes region late Friday night into early Saturday. Rain chances will increase to likely POPs late Friday night through much of Saturday before a gradual drying trend from west to east late Saturday afternoon. This weak front will not have much energy to work with and will be coming through during the least favorable time of the day for thunderstorms to get out of hand. We are expected mainly scattered showers with a few embedded thunder possible but no organized convection with this particular system. Saturday high temps will be just a touch cooler than the previous day but still above average in the upper 70s to lower 80s. We will have a break in between weather systems Saturday night with a small area of high pressure moving through and period of quiet weather. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Over the next few days, we will be watching the next potential storm system on the horizon that could bring a some stronger storms and widespread soaking rainfall across the region late Sunday through Monday. The Ohio Valley will be in a deep layer southwesterly flow by Sunday. Forecast model guidance has been consistence on showing a stronger surface low developing in the Central Plains later this weekend tracking through the Cornbelt Region into the Midwest on Sunday. There will be a lead shortwave that will track across the lower Great Lakes region on Sunday. A warm front will lift across the area Sunday afternoon/evening. This warm front will have some added lift associated with that lead shortwave to foster the development showers and thunderstorms Sunday afternoon and evening. A surface low will track across the Chicago area Sunday evening and continue northeastward through Lower Michigan Sunday night. We will have to keep an eye on this system and what eventually evolves with the potential of an outbreak of severe storms across portions of the Midwest and Ohio Valley region late Sunday into the overnight. There will be a stronger shortwave trough that will be tracking through the Midwest and Great Lakes region with this low pressure system and cold front. SPC has a day 5 severe weather outlook for a large area just west of our local area. This outlook area may eventually be expanded into our local area as confidence increases and we see a clearer picture of the potential thermodynamics that may develop. The storm system will slow down as it tracks through the Great Lakes into southern Ontario on Monday. A trailing cold front will eventually push through the area late morning or midday on Monday. This low pressure system will evolve into a large stacked system with deep upper level trough digging across the Great Lakes region early next week. The weather pattern will go from summer like this week to much cooler weather with periods of off and on showers passing through Tuesday through Wednesday. High temps will be in the 60s and overnight lows in the 50s early to middle of next week. && .AVIATION /00Z Thursday THROUGH Monday/... VFR across the TAF sites this evening with primarily VFR to persist through the TAF period. The biggest chance of non-VFR conditions will exist across all TAF sites except TOL/ERI over the next several hours as thunderstorms continue to increase in coverage along a cold front and thus have included a small window of vcts. Did include a 2-hour tempo at MFD for thunderstorms, given increased confidence and upstream thunderstorms already present. Winds ahead of the cold front will generally be from the south to southwest, around 10 knots. Winds will shift towards the west to northwest behind the cold front tonight, 5 to 10 knots. Outlook...Scattered showers and storms on Friday and Saturday could produce brief non-VFR conditions. && .MARINE... A cold front will move across Lake Erie this evening. Winds will diminish below 10 knots and shift to the west/northwest behind the front before becoming variable and remaining under 10 knots Thursday through much of Friday. Expect flow to shift from the southeast to southwest and increase to 10 to 15 knots as a cold front crosses the lake Saturday before gradually backing to the east/northeast Saturday evening into Sunday. A warm front will cause winds to shift to the southeast Sunday evening. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...LaPlante NEAR TERM...Kahn/LaPlante SHORT TERM...Griffin LONG TERM...Griffin AVIATION...Kahn MARINE...Griffin
Hazardous weather outlook, May 22, 2:57 PM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 257 PM EDT Wed May 22 2024 LEZ061-142>149-162>169-231900- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border- 257 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms could develop across northeast Ohio and northwest Pennsylvania late this afternoon through the late evening. There could a few strong to severe storms possible with damaging wind gusts being the main threat followed by limited large hail threat. An isolated tornado threat can't be ruled out but the risk is very low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231900- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 257 PM EDT Wed May 22 2024 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms could develop across northeast Ohio and northwest Pennsylvania late this afternoon through the late evening. There could a few strong to severe storms possible with damaging wind gusts being the main threat followed by limited large hail threat. An isolated tornado threat can't be ruled out but the risk is very low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS.
In the hours before
Local storm report, May 22, 8:43 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
843 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Tstm Wnd Dmg North Fairfield 41.11N 82.61W
05/22/2024 Huron OH Emergency Mngr
tree down on power line.
&&
dkLocal storm report, May 22, 8:49 PM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
849 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM Hail Wakeman 41.26N 82.40W
05/22/2024 M1.00 Inch Huron OH Public
&&
dkLocal storm report, May 22, 8:50 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
850 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM Hail Wakeman 41.25N 82.41W
05/22/2024 M1.00 Inch Huron OH Public
&&
dkLocal storm report, May 22, 8:54 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
854 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM Hail 1 SSW Elyria 41.37N 82.11W
05/22/2024 M1.00 Inch Lorain OH Public
&&
dkLocal storm report, May 22, 9:00 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
900 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Hail 1 NNE Avon 41.47N 82.02W
05/22/2024 M1.00 Inch Lorain OH Public
&&
dkLocal storm report, May 22, 9:04 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
904 PM EDT Wed May 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM Tstm Wnd Dmg 4 N Willard 41.10N 82.73W
05/22/2024 Huron OH Amateur Radio
trees down.
&&
dkThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:08 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 52 min |
| May 22, 8:23 PM EDT | Severe Thunderstorm Warning | CLE | Huron, Lorain, Medina | 52 min |
| May 22, 8:27 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Marion, Morrow | 48 min |
| May 22, 8:43 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 34 min |
| May 22, 8:48 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Huron, Richland | 42 min |
| May 22, 8:55 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 50 min |
| May 22, 8:57 PM EDT | Special Marine Warning | CLE | 93 min | |
| May 22, 9:09 PM EDT | Areal Flood Advisory | CLE | Lorain | 9 min |
| May 22, 9:15 PM EDT | Areal Flood Advisory | CLE | Crawford | 117 min |
| May 22, 9:15 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Huron, Lorain, Medina | 45 min |
| May 22, 9:18 PM EDT | Flash Flood Warning | CLE | Lorain | 3 hr |
| May 22, 9:47 PM EDT | Special Weather Statement | CLE | Ashland, Holmes, Wayne | 43 min |
| May 22, 9:47 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Geauga, Lake, Medina, Portage, Summit | 43 min |
| May 22, 9:49 PM EDT | Special Marine Warning | CLE | 86 min | |
| May 22, 10:27 PM EDT | Special Marine Warning | CLE | 51 min | |
| May 22, 10:32 PM EDT | Special Weather Statement | CLE | Portage | 28 min |
| May 22, 10:46 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 59 min |
| May 22, 11:12 PM EDT | Special Marine Warning | CLE | 63 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.